Advertisement

Pharmacy World and Science

, Volume 28, Issue 2, pp 73–75 | Cite as

Acute Myocardial Infarction During High-Dose Methylprednisolone therapy for Graves’ Ophthalmopathy

  • Maciej OweckiEmail author
  • Jerzy Sowiński
CASE REPORT

Abstract

Management of Graves’ ophthalmopathy includes high-dose glucocorticoids. Glucocorticoids may have many side effects, and therefore their use should always be carefully considered. Here we present the case of a woman who received high doses of methylprednisolone (1 g iv daily) for active Graves’ ophthalmopathy, and developed severe hypertension followed by myocardial infarction on the fifth day of treatment. Before the myocardial infarction, the patient was in good condition, normotensive, non-diabetic, non-obese. Except hypothyroidism after radioiodine treatment (euthyroid under substitutional therapy), she suffered from no other diseases. There had been one episode of chest discomfort in her past history. We conclude that myocardial infarction may develop in patients treated with high-dose glucocorticoids for Graves’ ophthalmopathy, and increased blood pressure may herald this complication.

Keywords

Myocardial Infarction Methylprednisolone Graves' Ophthalmopathy Glucocorticosteroids 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Prabhakar BS, Bahn RS, Smith TJ. Current perspective on the pathogenesis of Graves’ disease and ophthalmopathy. Endocr Rev 2003; 24:802–805PubMedCrossRefGoogle Scholar
  2. 2.
    Shatney CH, MacCarter DJ, Lillehei RC. Effects of allopurinol, propranolol and methylprednisolone on infarct size in experimental myocardial infarction. Am J Cardiol 1976; 37(4):572–580PubMedCrossRefGoogle Scholar
  3. 3.
    The Solu-Medrol Sterile Powder AMI Studies Group. Methylprednisolone as an intervention following myocardial infarction. J␣Int Med Res 1986; 14(Suppl 1):1–10Google Scholar
  4. 4.
    Osher J, Lang TW, Meerbaum S, Hashimoto K, Farcot JC, Corday E. Methylprednisolone treatment in acute myocardial infarction. Effect on regional and global myocardial function. Am J Cardiol 1976; 37(4):564–571PubMedCrossRefGoogle Scholar
  5. 5.
    Madias JE, Hood WB Jr. Effects of methylprednisolone on the ischemic damage in patients with acute myocardial infarction. Circulation 1982; 65(6):1106–1113PubMedGoogle Scholar
  6. 6.
    Henning RJ, Becker H, Vincent JL, Thijs L, Kalter E, Weil MH. Use of methylprednisolone in patients following acute myocardial␣infarction. Hemodynamic and metabolic effects. Chest 1981; 79(2):186–194PubMedGoogle Scholar
  7. 7.
    Bocanegra TS, Castaneda MO, Espinoza LR, Vasey FB, Germain BF. Sudden death after methylprednisolone pulse therapy. Ann Intern Med 1981; 95(1):122PubMedGoogle Scholar
  8. 8.
    Smith RS, Warren DJ. Effects of high-dose intravenous methylprednisolone on circulation in humans. Transplantation 1983; 35(4):349–351PubMedGoogle Scholar
  9. 9.
    LeGal YM, Morrissey LL. Methylprednisolone interventions in myocardial infarction: a controversial subject. Can J Cardiol 1990; 6(9):405–410PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2006

Authors and Affiliations

  1. 1.Department of Endocrinology, Metabolism and Internal MedicinePoznan University of Medical SciencesPoznańPoland

Personalised recommendations